Texas, 2013High Wind in Texas, November 16, 2013
November 16, 2013 · NWS AMA · 4 events in 4 counties and zones
The Texas Panhandle experienced a windy day with some locations reaching high wind criteria during the early afternoon hours of the 16th. The surface pressure gradient across the Texas Panhandle increased through the morning hours of the 16th in response to a closed surface low over northeastern Iowa.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Texas Panhandle experienced a windy day with some locations reaching high wind criteria during the early afternoon hours of the 16th. The surface pressure gradient across the Texas Panhandle increased through the morning hours of the 16th in response to a closed surface low over northeastern Iowa. This strengthening pressure gradient increased sustained surface winds across the Panhandles into the 35 mph to 40 mph range. Sherman, Ochiltree, Hartley, and Moore counties saw sustained surface wind of 40 mph for 2 to 3 hours due to a slightly stronger pressure gradient across those counties. Strong 60 mph to 70 mph winds aloft also managed to mix to the surface which caused localized high wind gusts. The Dumas AWOS reported a 58 mph wind gust at 1:55 PM CST, and the Dalhart ASOS reported a 62 mph gust at 1:28 PM CST. By 3 PM CST, the surface pressure gradient across the Texas Panhandle weakened as a closed surface low moved into southeastern Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 16, 11:30 AM CST, 25 minutes earlier.
Area forecast discussion, Nov 16, 11:30 AM CST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1130 AM CST SAT NOV 16 2013
.AVIATION...
FOR THE 18Z TAFS, APART FROM ANY BRIEF VSBY RESTRICTIONS DUE TO BLDU,
VFR CONDITIONS WILL PREVAIL.
SSW WINDS WILL BE STRONGEST THROUGH 00Z, AND THEN SLOWLY BEGIN TO
SUBSIDE OVERNIGHT. AWW REMAINS IN EFFECT AT KAMA THROUGH 00Z.
JACKSON
&&
.PREV DISCUSSION... /ISSUED 527 AM CST SAT NOV 16 2013/
AVIATION...
STRONG SOUTHWEST SURFACE WINDS WILL BE THE MAIN ISSUE TODAY. AVIATION
WEATHER WARNING FOR GUSTS UP TO 45 KT WILL BE ISSUED SHORTLY FOR
AMARILLO AREA AIRPORTS.
SOUTHWEST WINDS OF 50 KT AND HIGHER HAVE BEEN SAMPLED CONSISTENTLY
THROUGH THE NIGHT BY KAMA VAD WIND PROFILER...AT VARIOUS TIMES FROM
1500 TO 5500 FEET ABOVE GROUND LEVEL. THESE STRONG WINDS WILL MIX TO
THE SURFACE BEGINNING AROUND 15Z...WITH GUSTS COMMENCING. STRONG
SURFACE WINDS WILL CONTINUE THROUGH LATE AFTERNOON...WITH GUSTS
CEASING AROUND 00Z SUNDAY. CIRRUS WILL BE ONLY CLOUDS OF NOTE.
APART FROM REDUCED VISIBILITIES IN BLOWING DUST...VFR FORECAST
CONTINUES NEXT 24 HOURS. IF DUST SHOWS SIGNS OF BEING LOFTED...
FORECAST WILL BE AMENDED.
COCKRELL
PREV DISCUSSION... /ISSUED 454 AM CST SAT NOV 16 2013/
DISCUSSION...
PRIMARY FORECAST CONCERNS LIE WITH STRONG WINDS TODAY...AND THE
POTENTIAL FOR COOLER TEMPERATURES AND PRECIPITATION LATE NEXT WEEK.
A SHORTWAVE UPPER TROUGH IS LIFTING ACROSS THE CENTRAL AND SOUTHERN
ROCKIES EARLY THIS MORNING. CONSIDERABLE MID AND HIGH CLOUDS AHEAD OF
THE WAVE...ALONG WITH BREEZY SOUTHWEST WINDS...HAVE KEPT TEMPERATURES
VERY MILD OVERNIGHT WITH 4 AM READINGS IN THE LOWER 50S TO LOWER 60S.
A FEW LIGHT SHOWERS HAVE ALSO BEEN NOTED ACROSS THE TX PANHANDLE...BUT
ANY RAINFALL HAS BEEN SPOTTY AND LIGHT. EXPECT ANY LINGERING
SHOWERS/SPRINKLES TO DISSIPATE OR MOVE EAST OF THE AREA BY SUNRISE.
THE MAIN STORY TODAY WILL BE THE WINDS. AS THE UPPER SHORTWAVE
CONTINUES TO EJECT EAST/NORTHEAST INTO THE PLAINS...WINDS ALOFT WILL
INCREASE IN THE BASE OF THE TROUGH. THE SURFACE PRESSURE GRADIENT
WILL TIGHTEN UP AS WELL IN RESPONSE TO FALLING PRESSURES OVER THE
CENTRAL HIGH PLAINS. THE MID AND HIGH CLOUDS ARE EXPECTED TO CLEAR
OUT LATER THIS MORNING...WHICH IS SUPPORTED BY CURRENT SATELLITE
TRENDS...ALLOWING FOR STRONGER INSOLATION AND RESULTANT DEEPER MIXING
INTO THE STRONGER MOMENTUM AIR ALOFT BY LATE MORNING INTO THIS
AFTERNOON. FORECAST SOUNDINGS SHOW MIXING TO 700-650 MB...WITH WINDS
SPEEDS AROUND 50 KTS IN THIS LAYER...INCREASING FROM AROUND 35 KTS
JUST ABOVE THE SURFACE. HAVE ISSUED A WIND ADVISORY FOR ALL OF THE TX
PANHANDLE EXCEPT THE FAR EASTERN TIER OF COUNTIES IN ANTICIPATION OF
SUSTAINED WIND SPEEDS NEAR 35 MPH WITH GUSTS UP TO 55 MPH. WINDS
ALOFT DECREASE WITH NORTHWARD EXTENT...WHICH SHOULD KEEP THE OK
PANHANDLE BELOW ADVISORY CRITERIA /AND POSSIBLY PARTS OF THE FAR
NORTHERN TX PANHANDLE/...WHILE MIXING WON/T BE QUITE AS DEEP OFF THE
CAPROCK...KEEPING THE FAR EASTERN ZONES BELOW ADVISORY CRITERIA AS
WELL. THE STRONG DOWNSLOPE WINDS WILL LEAD TO ANOTHER WARM DAY WITH
HIGH TEMPS EXPECTED TO TAG THE UPPER 60S TO UPPER 70S THIS AFTERNOON.
COULD SEE SOME BLOWING DUST WITH THE STRONG WINDS...MOST LIKELY
ACROSS THE SOUTHWEST TX PANHANDLE WHERE WINDS WILL BE STRONGEST AND
IN CLOSER PROXIMITY TO MAIN DUST SOURCE REGION OVER EASTERN NM. WINDS
WILL DIMINISH QUICKLY TOWARD SUNSET...BUT STILL REMAIN A LITTLE
BREEZY THROUGH THE NIGHT...KEEPING LOW TEMPS FAIRLY MILD TONIGHT.
THE NEXT VERY PROGRESSIVE UPPER SHORTWAVE...CURRENTLY OVER THE PAC
NW...WILL QUICKLY MOVE ACROSS THE CENTRAL PLAINS SUNDAY
MORNING...PUSHING A COLD FRONT ACROSS THE PANHANDLES. COOLING BEHIND
THIS FRONT WILL BE FAIRLY WEAK...WITH HIGHS STILL EXPECTED TO REACH
THE LOWER 60S TO LOWER 70S TOMORROW. THE MORE NOTABLE EFFECT WILL BE
MUCH WEAKER WINDS...ESPECIALLY BY THE AFTERNOON HOURS...LEADING TO A
PLEASANT FALL DAY.
EARLY TO MID NEXT WEEK...QUIET CONDITIONS ARE ANTICIPATED BENEATH A
ZONAL FLOW ALOFT. MONDAY WILL BE THE COOLEST DAY WITH HIGHS IN THE
LOWER 60S...WITH TEMPS CLIMBING INTO THE MID 60S TO AROUND 70F BY
WEDNESDAY WITH THE AID OF LEE SURFACE TROUGHING/SOUTHERLY BREEZES.
THINGS TURN MORE INTERESTING BY LATE NEXT WEEK...ALTHOUGH MUCH
UNCERTAINTY EXISTS AT THIS TIME. THE GENERAL SCENARIO PAINTED BY
LATEST MEDIUM RANGE MODELS SHOWS A NORTHERN STREAM UPPER TROUGH
DISLODGING SOME ARCTIC AIR...WHICH THEN REACHES THE PANHANDLES IN
MODIFIED FASHION SOMETIME LATE NEXT WEEK. A SOUTHERN STREAM UPPER
TROUGH IS THEN EXPECTED TO APPROACH FROM THE SOUTHWEST/SOUTHERN
ROCKIES...PROVIDING THE NECESSARY FORCING FOR ASCENT IN THE PRESENCE
OF THIS COLDER AIRMASS TO PRODUCE SOME PRECIPITATION.
HOWEVER...MODELS DIFFER CONSIDERABLY WITH THE TIMING OF THE COLD
FRONT...MAGNITUDE OF COLD AIR...AND STRENGTH/PROGRESSION OF THE
SOUTHERN STREAM TROUGH WHICH ALL OF COURSE WILL HAVE IMMENSE IMPACTS
ON WHAT ULTIMATELY OCCURS. ENOUGH SUPPORT EXISTS AT THIS TIME TO
JUSTIFY SOME LOW PRECIP CHANCES THURSDAY NIGHT THROUGH FRIDAY NIGHT.
COOLED TEMPS OFF AND MENTIONED THE POSSIBILITY OF RAIN OR SNOW DURING
THIS TIME GIVEN CURRENT SOLUTIONS. CONFIDENCE REMAINS LOW AT THIS
TIME...BUT CERTAINLY WILL BE KEEPING A CLOSE EYE ON THIS TIMEFRAME IN
THE COMING DAYS.
KB
FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS ALL OF THE
PANHANDLES TODAY DUE TO STRONG SOUTHWEST WINDS OF 20 TO 35 MPH WITH
GUSTS UP TO 55 MPH...ALONG WITH MINIMUM RELATIVE HUMIDITIES NEAR 20
PERCENT AS TEMPERATURES CLIMB INTO THE UPPER 60S TO UPPER 70S.
RELATIVE HUMIDITIES WILL FALL TO 15 TO 20 PERCENT OVER MUCH OF THE
AREA SUNDAY AFTERNOON...BUT WINDS ARE EXPECTED TO DISSIPATE TO 15 MPH
OR LESS BY THE TIME OF THESE LOWER RELATIVE HUMIDITY VALUES...THEREBY
PRECLUDING ELEVATED FIRE WEATHER CONDITIONS. NO ELEVATED OR CRITICAL
FIRE WEATHER CONDITIONS ARE EXPECTED NEXT WEEK AS EITHER MINIMUM
RELATIVE HUMIDITIES REMAIN AT OR ABOVE 20 PERCENT OR 20-FOOT WIND
SPEEDS REMAIN BELOW 15 TO 20 MPH.
KB
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...DONLEY...
GRAY...HANSFORD...HARTLEY...HUTCHINSON...MOORE...
OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN.
OK...NONE.
&&
KS/JJHazardous weather outlook, Nov 16, 5:08 AM CST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
508 AM CST SAT NOV 16 2013
OKZ001>003-TXZ001>020-162200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
508 AM CST SAT NOV 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TODAY AND TONIGHT.
A WIND ADVISORY IS IN EFFECT FOR THE WESTERN AND CENTRAL TEXAS
PANHANDLE TODAY DUE TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP
TO 55 MPH.
ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS ALL OF THE TEXAS
AND OKLAHOMA PANHANDLES THIS AFTERNOON DUE TO THE STRONG SOUTHWEST
WINDS AND MINIMUM RELATIVE HUMIDITY VALUES NEAR 20 PERCENT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A CHANCE FOR SNOW COULD ARRIVE LATE NEXT WEEK...HOWEVER CONSIDERABLE
UNCERTAINTY EXISTS AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS TODAY.
KB
High Wind, Moore
- When
- November 16, 11:55 AM CST to 2:30 PM CST
- Where
- Moore forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
Sustained wind of 44 mph at Dumas with a gusts of 58 mph.
High Wind, Ochiltree
- When
- November 16, 12:30 PM CST to 2:40 PM CST
- Where
- Ochiltree forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 36.278, -100.816 (the zone’s center; the record gives no point)
Sustained wind of 40 mph at Perryton.
High Wind, Sherman
- When
- November 16, 12:45 PM CST to 2:30 PM CST
- Where
- Sherman forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 36.278, -101.893 (the zone’s center; the record gives no point)
Sustained wind of 44 mph at Stratford.
High Wind, Hartley
- When
- November 16, 12:50 PM CST to 2:30 PM CST
- Where
- Hartley forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
Sustained wind of 44 mph at Dalhart with a gust of 62 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Texas, November 16, 20137 injured · 1 event
- High Wind in Wyoming, November 16 to 17, 201373 kt wind · 33 events
- Dense Fog in Virginia, November 16 to 17, 201310 events
- Winter Storm in Wyoming, November 16 to 17, 20139 events
- Hail and Damaging Wind in Missouri, November 16, 2013$10,000 · 1.25 in hail · 8 events
- Heavy Snow in Idaho, November 16, 20135 events
- High Wind and Winter Weather in Colorado, November 16 to 17, 2013$10,000 · 67 kt wind · 4 events
- Hail in Kansas, November 16, 20131 in hail · 3 events
- Dust Storm in Texas, November 16, 20133 events
- High Wind in Wyoming, November 16, 201357 kt wind · 2 events
- Winter Storm in Utah, November 16 to 17, 20131 event
- Hail in Kansas, November 16, 20131.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481604, 481605, 481607, 481606.